February 1992

An Acquired Hemorrhagic Disorder From Long-Acting Rodenticide Ingestion

Author Affiliations

From the Department of Medicine, Dartmouth Medical School, Hanover, NH and Veterans Affairs Medical Center, White River Junction, Vt (Drs Ross, Zacharski, and Rabin), and Department of Clinical Pathology, Dartmouth-Hitchcock Medical Center, Hanover (Dr Robert). Dr Ross is now with Peninsula Internal Medicine Associates, Newport News, Va.

Arch Intern Med. 1992;152(2):410-412. doi:10.1001/archinte.1992.00400140146031

A 62-year-old man who presented with gross hematuria was found to have a severe and prolonged coagulopathy. The workup involved mixing studies, which suggested an acquired factor deficiency, and specific factor assays, which demonstrated isolated defects in vitamin K—dependent factors. With vitamin K deficiency excluded, and serum warfarin levels undetectable, so-called superwarfarin ingestion was suspected. This diagnosis was subsequently proved by biochemical evidence (an increase in the serum vitamin K epoxide—vitamin K ratio) and compatible history. This case illustrates how a logical workup can lead to a diagnosis of superwarfarin ingestion, even without a history of such an ingestion. New serum assays for specific superwarfarins are also mentioned. This case report should increase clinicians' awareness of long-acting rodenticide ingestions.

(Arch Intern Med. 1992;152:410-412)